Texas, 2021

Flash Flood and Damaging Wind in Texas, July 5, 2021

July 5, 2021 · NWS MAF · 2 events in 2 counties and zones

There was an upper level ridge to the west of the region and an upper trough to the east of the region. Upper level disturbances in the flow aloft as well as thunderstorm outflow boundaries were present.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

There was an upper level ridge to the west of the region and an upper trough to the east of the region. Upper level disturbances in the flow aloft as well as thunderstorm outflow boundaries were present. High moisture was present in the atmosphere, and the ground was saturated from recent rainfall. These conditions resulted in thunderstorms and a storm complex that developed and moved across West Texas. These storms produced a severe wind gust and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 5, 1:49 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 5, 1:49 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
249 AM CDT Mon Jul 5 2021

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 246 AM CDT Mon Jul 5 2021

Showers and thunderstorms are moving southward from eastern New
Mexico and the western South Plains into the area early this
morning. While gusty winds and small hail may be possible with the
stronger storms, frequent lightning and heavy rain leading to
flooding and flash flooding remain the primary concerns given the
antecedent saturated conditions across much of the area,
particularly along and north of I-20. There remains uncertainty this
morning as to how the convective threat will evolve, with
significant spread among even the high resolution guidance, thus
will maintain the Flash Flood Watch that is in effect for Dawson,
Borden, Scurry, Martin, Howard, and Mitchell counties. Locations
across these counties have received 6-10" of rain in the last week
and a half, so it would not take much to result in flash flooding
today. Regardless, those heading out this morning should remain
vigilant and allow extra time, and watch for flooding or ponding
along area roadways. Boundaries from this morning's convection as
well as those lingering from storms yesterday afternoon and evening
will be the focus for continued storm chances this afternoon, with
scattered showers and thunderstorms possible for much of the area.
Given expected cloud cover as well as precipitation, temperatures
today will be cooler than yesterday, with highs in the lower to
middle 80s for most, and 90s confined to the Pecos and Rio Grande
Valleys.

Thunderstorm chances will persist tonight through Tuesday, as the
region will remain under northerly flow aloft between a ridge to the
west and trough to the east, promoting southerly storm motion for
convection that develops over eastern New Mexico and the Texas
Panhandle. Numerous outflow boundaries at the surface and shortwaves
in the flow aloft will also promote convective development across
Southeast New Mexico and West Texas, though in this regime, the
exact location of storms remains difficult to pin down. Regardless,
the unsettled pattern will continue, maintaining heavy rain and
flooding concerns for much of the area. The trend of below normal
temperatures will also continue, with highs Tuesday in the 80s for
all but the lower Pecos and Rio Grande Valleys, roughly 10 degrees
below normal for early July.

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 246 AM CDT Mon Jul 5 2021

By midweek an upper ridge to our west will build while an upper low
develops over S TX and moves west. This will slowly turn our mid
level flow to the northeast. While temperatures will remain below
normal this flow regime should allow drier air to move into much of
the region. The majority of convective activity will shift to
locations along and south of the I-10 corridor, closer to the upper
low as it moves into Mexico. Depending on the track of the upper low
portions of the Big Bend and Lower Trans Pecos could see heavy rain
and flash flooding Friday into the weekend. More isolated convection
is possible further north.

By this weekend, the upper ridge will shift toward CA while an upper
trough digs over the Mississippi River Valley. Models diverge w.r.t
the upper pattern for our area and the details will make all the
difference. The GFS transitions the flow aloft back to the north and
possibly allow another cold front to move into the area. This
pattern could bring more thunderstorm complexes into the area. On
the other hand, the Canadian and ECMWF operational runs bring the
aforementioned, slow moving upper low across our area for several
days. This pattern would likely bring extreme amounts of Gulf
moisture and heavy rainfall to much of the area. Given the current
saturated situation, we would almost certainly be looking at
widespread flooding and flash flooding. Please monitor the
forecast over the coming week. Temperatures through the extended
look to remain below normal with our typical summer heat nowhere
in sight!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               84  70  86  69 /  50  40  30  30
Carlsbad                 92  70  87  69 /  30  50  40  60
Dryden                   92  72  89  71 /  40  40  50  50
Fort Stockton            92  69  87  68 /  40  40  50  50
Guadalupe Pass           84  64  80  65 /  40  50  50  60
Hobbs                    87  68  85  67 /  40  50  40  50
Marfa                    86  64  83  61 /  60  50  60  50
Midland Intl Airport     86  69  86  69 /  40  40  30  30
Odessa                   86  70  86  69 /  40  40  30  30
Wink                     93  71  89  70 /  40  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for Borden-Dawson-
     Howard-Martin-Mitchell-Scurry.

NM...None.
&&

SHORT TERM...84
LONG TERM....29
AVIATION...84
Hazardous weather outlook, Jul 5, 1:53 AM CST, 2 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
253 AM CDT Mon Jul 5 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-060800-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
253 AM CDT Mon Jul 5 2021 /153 AM MDT Mon Jul 5 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are likely today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall. Flash flooding will be possible
especially across the Permian Basin.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Heavy rain from thunderstorms may result in flash flooding Tuesday
and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 5, 12:45 AM CST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1245 AM MDT Mon Jul 5 2021

NMZ029-033-050730-
Northern Lea County NM-Central Lea County NM-
1245 AM MDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEA COUNTY UNTIL 130 AM
MDT...

At 1245 AM MDT, Doppler radar was tracking a strong thunderstorm near
Crossroads, or 20 miles north of Tatum, moving southeast at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Tatum, Caprock, McDonald, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 10306 3297 10376 3340 10377 3340 10372
      3357 10372 3357 10306
TIME...MOT...LOC 0645Z 335DEG 14KT 3353 10345

29
Special weather statement, Jul 5, 1:31 AM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
231 AM CDT Mon Jul 5 2021

NMZ028-029-033-TXZ045-050830-
Eddy County Plains NM-Northern Lea County NM-Central Lea County NM-
Gaines TX-
231 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY...NORTHERN LEA
AND NORTHWESTERN GAINES COUNTIES UNTIL 330 AM CDT/230 AM MDT/...

At 231 AM CDT/131 AM MDT/, Doppler radar was tracking a strong
thunderstorm 9 miles northwest of Tatum, moving south at 15 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Lovington, Seagraves, Tatum, Seagraves Airport, Maljamar, Crossroads,
Caprock, McDonald, Lea County Zip Franklin Memorial Airport, Loco
Hills, Gladiola, Tatum Airport, Knowles, Higginbotham and Gaines
County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10306 3296 10248 3284 10246 3280 10415
      3296 10419 3297 10376 3340 10377 3340 10372
      3357 10372 3357 10306
TIME...MOT...LOC 0731Z 348DEG 14KT 3334 10345

29
Special weather statement, Jul 5, 2:27 AM CST, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
327 AM CDT Mon Jul 5 2021

NMZ028-029-033-034-TXZ045-050930-
Southern Lea County NM-Eddy County Plains NM-Northern Lea County NM-
Central Lea County NM-Gaines TX-
327 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN EDDY...CENTRAL
LEA...NORTHWESTERN ANDREWS AND WESTERN GAINES COUNTIES UNTIL 430 AM
CDT/330 AM MDT/...

At 327 AM CDT/227 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Plains to 7 miles east
of Lovington to near Maljamar to near Hagerman to 6 miles northwest
of Dexter. Movement was south at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Artesia, Lovington, Seagraves, Tatum, Monument, Humble City,
Avalon, Maljamar, Nadine, McDonald, Brantley Lake State Park, Loco
Hills, Gladiola, Dayton, Tatum Airport, Halfway, Lea County Regional
Airport, Atoka and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3296 10306 3296 10256 3290 10254 3253 10301
      3234 10368 3249 10427 3280 10459 3296 10456
      3297 10377 3332 10376 3327 10362 3337 10314
      3341 10306
TIME...MOT...LOC 0827Z 357DEG 30KT 3315 10290 3298 10323 3288 10371
3308 10427 3326 10445

29
Special weather statement, Jul 5, 3:43 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
443 AM CDT Mon Jul 5 2021

NMZ027-028-033-034-TXZ045-050-059-270-271-273-274-051030-
Southern Lea County NM-Eddy County Plains NM-
Guadalupe Mountains of Eddy County NM-Central Lea County NM-
Loving TX-Andrews TX-Eastern Culberson County TX-
Reeves County Plains TX-Guadalupe Mountains Above 7000 Feet TX-
Guadalupe and Delaware Mountains TX-Gaines TX-
443 AM CDT Mon Jul 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR EDDY...SOUTHERN LEA...ANDREWS...
NORTHWESTERN REEVES...GAINES...NORTHWESTERN WINKLER...NORTHWESTERN
DAWSON...NORTHERN CULBERSON AND NORTHERN LOVING COUNTIES UNTIL 530 AM
CDT/430 AM MDT/...

At 443 AM CDT/343 AM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles southeast of
Seagraves Airport to 6 miles southwest of Gaines County Airport to 9
miles southeast of Eunice to 9 miles south of Eunice Airport to near
Malaga to 6 miles southwest of Lincoln National Forest. Movement was
south at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Hobbs, Carlsbad, Andrews, Seminole, Eunice, Seagraves, Jal, Pine
Springs, Loving, Monument, Seagraves Airport, Humble City, Avalon,
Seven Rivers Airport, Jal Airport, Brantley Lake State Park, Gaines
County Airport, Malaga, McKittrick Canyon and Eunice Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3204 10485 3279 10484 3276 10408 3289 10300
      3296 10291 3296 10221 3271 10220 3247 10230
      3214 10276 3209 10306 3202 10312 3187 10393
      3187 10488 3191 10492 3200 10492
TIME...MOT...LOC 0943Z 354DEG 29KT 3290 10241 3260 10272 3236 10304
3232 10328 3223 10412 3226 10497

29

The radar

The El Paso radar (KEPZ), 179 km away, was scanning. The volume nearest the first event began at 10:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Culberson

When
July 5, 4:51 AM CST
Where
Culberson County, 5 mi S of Pine Spgs
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
31.808, -104.800

A thunderstorm moved across Culberson County and produced a 58 mph wind gust at the Pine Springs ASOS site.

Flash Flood, Scurry

When
July 5, 12:15 PM CST to 2:30 PM CST
Where
Scurry County, 0.63 mi WNW of Winston to 1.09 mi NNW of Winston
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.703, -100.930

Heavy rain resulted in flash flooding in Snyder. There were reports of flooded streets in downtown Snyder. Some streets were blocked or impassable. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971876, 971877.